I have Antithyroid Peroxidase Antibodies - Hashimotos/Graves...........which started in my 20's...........resulted in hypothyroidism- diagnosed in 1990. I am now 53 years of age. Having some trouble converting to Free T3. Last labs on 125 mcg levothyroxine = TSH 4.65 (normal .3 - 5.5) Free T4 16 (normal 11-22) Free T3 3.6 (normal 4 - 7.8).
I have been doing a lot of research, and have read that conversion problems can be fixed. Increased estrogen can cause this, as well as adrenal exhaustion. I am going to ask my Dr to increase my T4 meds to 137 mcg to bring my TSH down , as I am having some symptoms of hypo : fatique, irritability, constipation etc. I know that it would be possible to add T3 to my meds, but I would rather try to fix the conversion problem if I can.
Does anyone have info, or experience with this situation. Thank you.
I've read too, that selenium helps with the conversion issue, but don't know that for a fact. You can research it.
I don't think you can "fix" the conversion problem. Raising your T4 med just to bring down your TSH is not really going to benefit you that much, since TSH is not what causes the symptoms. If you aren't converting, all you will do is raise your FT4 level. That won't help you feel better.
FT3 is the biologically active thyroid hormone and it's the FT3 (or lack of it) that does the most to cause or eliminate symptoms.
I agree with LazyMoose -- most of us just ask our doctor for a script for a T3 med, such as cytomel. I'm on the generic form of T3 med, along with my T4 med.
When adding a T3, you would need to decrease your T4 med by about 25 mcg per each 5 mcg of T3.
You could start out with a small dose just to see how it works. I'm only on 5 mcg/day, but it does wonders for the way I feel.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.